Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 154, NWS Wilmington, OH

July 6, 2004Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 6, 2004, 8:31 PM EDT for Warren County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 8:31 PM EDT (00:31 UTC)
Expired
Jul 6, 2004, 9:00 PM EDT
In force
29 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Warren County, OH

The radar

The Cincinnati radar (KILN), 26 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1279 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 070031
SVRILN
OHC165-070100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
830 PM EDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN OHIO

* UNTIL 900 PM EDT

* AT 827 PM EDT...TRAINED WEATHER SPOTTERS REPORTED NICKEL SIZED 
  HAIL IN LEBANON.  AT 830 PM...RADAR INDICATED THAT THIS STORM WAS
  LOCATED 7 MILES SOUTHWEST OF WAYNESVILLE..AND MOVING NORTHEAST AT 
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESVILLE...
  HARVEYSBURG...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3949 8424 3938 8415 3947 8393 3959 8402

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:40 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 6, 7:40 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
740 PM EDT TUE JUL 6 2004

.AVIATION (00Z-24Z)...
FIRST ROUND OF THUNDERSTORMS IS MOVING OUT OF THE CINCINNATI AREA.
SECOND ROUND APPROACHING FROM THE WEST IS WEAKENING QUICKLY BUT WILL
INCLUDE A TEMPO GROUP OVER THE NEXT FEW HOURS AT KCVG AND KLUK.
OTHER TAF SITES SHOULD MAINLY HAVE HIGH CLOUDS.

MAIN CONCERN WILL BE FOR CONVECTION LATE TONIGHT AHEAD OF THE COLD
FRONT. HAVE TSRA WITH MVFR VISIBILITY AND CEILINGS FOR A THREE HOUR
PERIOD AT EACH TAF SITE. IT WILL BE POSSIBLE TO SEE SOME STORMS
DEVELOP EARLIER IN THE NIGHT AHEAD OF THE CONVECTIVE LINE BUT
PROBABILITY IS TOO LOW TO INCLUDE IN TAFS AT THIS TIME.

AFTER FRONT MOVES THROUGH MODELS INDICATE A GOOD AMOUNT OF LOW LEVEL
MOISTURE SO HAVE KEPT IN BROKEN VFR CEILINGS THROUGH THE DAY. IN
ADDITION EXPECT TO GET SOME GUSTY WINDS.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 355 PM EDT TUE JUL 6 2004

SHORT TERM(TNGT-THU NGT)...
MODELS HAVE COME INTO GOOD AGREEMENT IN BRINGING FRONT THROUGH AREA
OVERNIGHT TONIGHT AND WEDNESDAY. BEST CHANCE FOR PRECIPITATION
APPEARS TO BE LATER THIS EVENING AND OVERNIGHT. WILL CONTINUE TO
FORECAST LIKELY POPS OVERNIGHT AND INTO WEDNESDAY MORNING. SEEMS
SECONDARY TROUGH WILL CLEAR A BIT SLOWER THAN PREVIOUSLY
THOUGHT. WITH 30 KNOT WIND FIELDS EXPECTED AT 850 MB TONIGHT THREAT
FOR HIGH WINDS EXISTS. WILL ALSO MENTION HEAVY RAINFALL. WITH
SECONDARY TROF MOVING SLOWER WILL MAINTAIN LOW CHANCE RAIN THROUGH
WEDNESDAY EVENING/NIGHT. HI PRESSURE BEGINS TO BUILD IN THURSDAY AND
THURSDAY NIGHT. WILL MAINTAIN TEMPERATURES CLOSE TO CURRENT
FORECAST.

LONG TERM(FRI-MON)...
HIGH PRESSURE BUILDS ON FRIDAY AND IT APPEARS THAT DRY WEATHER
SHOULD PERSIST THROUGH SUNDAY AS THE GFS HAS SLOWED THE PROGRESSION
OF AN APPROACHING FRONT.  THEN...SUNDAY NIGHT INTO MONDAY...THE
BOUNDARY SAGS ACROSS THE AREA BEFORE PUSHING NORTH AGAIN ON
TUESDAY...AND MAINTAINING CHANCE POPS SEEMS TO BE A PRUDENT CHOICE.

NOT SURPRISINGLY...WITH THE GIVEN SCENARIO...GUIDANCE TEMPS HAVE
INCREASED AGAIN THROUGH THIS PERIOD.  THIS LOOKS REASONABLE ...WITH
MAINLY MID 80S FOR DAILY HIGHS SATURDAY THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jul 6, 4:30 AM EDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
430 AM EDT TUE JUL 6 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070830-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
430 AM EDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE REGION TONIGHT.  THE INTERACTION OF
THIS FRONT WITH A WARM...MOIST AIRMASS WILL CAUSE SHOWERS AND
THUNDERSTORMS TO DEVELOP OVERNIGHT.  SOME THUNDERSTORMS MAY REACH
SEVERE LIMITS.  THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

In the hours before

Special weather statement, Jul 6, 8:08 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
808 PM EDT TUE JUL 6 2004

KYZ095>100-070108-
BRACKEN-GRANT-LEWIS-MASON-PENDLETON-ROBERTSON-
INCLUDING THE CITIES OF...DRY RIDGE...FALMOUTH...MAYSVILLE...
VANCEBURG
808 PM EDT TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH NUMBER 579 CONTINUES FOR THE
FOLLOWING COUNTIES IN KENTUCKY...

BRACKEN
MASON
GRANT
PENDLETON
ROBERTSON

KYZ089-090-094-070108-
CARROLL-GALLATIN-OWEN-
INCLUDING THE CITIES OF...CARROLLTON...WARSAW
808 PM EDT TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH NUMBER 579 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

CARROLL
GALLATIN
OWEN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:10 PM EDTSevere Thunderstorm WarningILNGreene35 min
Jul 6, 9:14 PM EDTSevere Thunderstorm WarningILNScioto61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.